On digoxin for high heart rate. What is the correct dosage?
User rating for this question
Posted Fri, 29 Nov 2013 in Blood Disorders
Answered by Dr. Rakesh Karanwal 31 minutes later
Brief Answer: Additional tests required to evaluate the cause Detailed Answer: Hi Mr. XXXXXXX Thanks for your query. I wish you had furnished as much details about your problems, as possible. There are several causes of rapid pulse rate : * electrical conduction defect in the heart (called sinus tachycardia- a benign condition- or, supraventricular tachycardia. * Some of the anti-hypertensive medicines cause slight increase in heart rate, but not to the levels as in your case. * Hyperthyroidism - hyperactivity of Thyroid gland. * Sustained anxiety, apprehensions, mental stress too cause modest increase in heart rate. In your case, it depends whether an ECG (if done) had shown any electrical conduction defect. If yes, you need to undergo 24-hours Holter Monitoring which records episodes and duration of maximum and minimum heart rates; abnormal origin of heart beats etc.. A thorough evaluation of cardiac functional status (to exclude/confirm existence of coronary artery disease) and Electrophysiological Study is required, particularly in the background of co-existing hypertension and diabetes. Thyroid hormone levels to see over-activity of the gland. If the cardiac status is normal and electrical conduction defect has been excluded, an increase in the dose of digoxin to 0.25mg, along with cautious increase in the dose/addition of beta-blockers (as the case may be) will bring down the heart rate. In the presence of anxiety/mental stress, anti-anxiety drugs will bring down the heart rate modestly. Modification of digoxin dose is NOT recommended without cardiologist's concurrence. I therefore strongly recommend that you consult a good cardiologist, discuss my views/opinion with him. If he is in agreement with my opinion, he then knows what course of action would be best for you. Hope I have answered your query. I will be happy to address to additional queries, if any. Fond regards, Dr. Rakesh Karanwal